Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 30, NWS Reno, NV

May 5, 20215 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at May 5, 2021, 1:48 PM PDT for 5 counties in Nevada; 4 counties in California. It took effect at May 6, 2021, 12:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 5, 2021, 1:48 PM PDT (20:48 UTC)
In effect from
May 6, 2021, 12:00 PM PDT
Expired
May 6, 2021, 9:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS75 KREV 052048
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
148 PM PDT Wed May 5 2021

NVZ004-070000-
/O.NEW.KREV.LW.Y.0030.210506T2100Z-210507T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
148 PM PDT Wed May 5 2021

...LAKE WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT THURSDAY
FOR PYRAMID LAKE...

* WHAT...Southwest to west winds 15 to 25 mph with gusts up to 40
  mph expected. Waves 2 to 4 feet from mid lake to eastern 
  shores.

* WHERE...Pyramid Lake.

* WHEN...From 2 PM to 9 PM PDT Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
155 
WWUS75 KREV 061016
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
316 AM PDT Thu May 6 2021

CAZ072-NVZ002-070300-
/O.EXB.KREV.LW.Y.0030.210506T1900Z-210507T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
316 AM PDT Thu May 6 2021

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR LAKE TAHOE...

* WHAT...Southwest to west winds 15 to 25 mph with gusts up to 
  40 mph expected. Waves 2 to 4 feet from mid lake to eastern 
  shores.

* WHERE...Lake Tahoe.

* WHEN...From noon today to 8 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-070400-
/O.CON.KREV.LW.Y.0030.210506T2100Z-210507T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
316 AM PDT Thu May 6 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 9 PM PDT THIS EVENING FOR PYRAMID LAKE...

* WHAT...Southwest to west winds 15 to 25 mph with gusts up to 
  40 mph expected. Waves 2 to 4 feet from mid lake to eastern 
  shores.

* WHERE...Pyramid Lake.

* WHEN...From 2 PM to 9 PM PDT Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
416 
WWUS75 KREV 070339
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
839 PM PDT Thu May 6 2021

NVZ004-070445-
/O.EXP.KREV.LW.Y.0030.000000T0000Z-210507T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
839 PM PDT Thu May 6 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
PYRAMID LAKE...

Winds are beginning to decrease across the region this evening,
but lake waters will remain choppy for the next few hours. Another
round of breezy northwest winds are expected on the lake Friday
afternoon and evening.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 5, 2:29 AM PDT, 11 hours 19 minutes earlier.

Area forecast discussion, May 5, 2:29 AM PDT, 11 hours 19 minutes before
Area Forecast Discussion
National Weather Service Reno NV
229 AM PDT Wed May 5 2021

.SYNOPSIS...

High pressure will shift east today with continued warm
temperatures and typical afternoon winds. Low pressure moving
into the Pacific Northwest will bring stronger winds Thursday
along with a slight chance of thunderstorms. Lesser breezes arrive
Friday and into the weekend behind the cold front. Temperatures
will cool to around average for Friday through early next week.

&&

.DISCUSSION...

A couple changes made to the forecast this morning: One was a
minor decrease in the winds but the bigger change was to add a
threat of thunderstorms to west central Nevada Thursday.
Otherwise, the ensembles are overall in reasonably good agreement.

Today will likely be the warmest day for most areas (aside from
west central Nevada) with typical afternoon winds. There is a very
slight chance of a thunderstorm along the Mono-Mineral County
border this afternoon. However, we left it out with several
buildups most likely.

On Thursday, as the trough approaches the coast, most ensemble
members are showing a split. The consequences for this are two-
fold:

1) Winds will not be quite as strong, as the surface thermal and
pressure gradients are weaker. Peak gusts of 30-40 mph are most
likely.

2) It sets up a convergence zone across western Nevada as the
low-level front reforms, that can serve as a focus for
thunderstorms.

All HREF members are showing the potential convection Thursday
starting near or east of a Sweetwater Mountains to Pyramid Lake
line. We have added a slight chance of thunderstorms in this area
to about Highway 95. Any storms that form will rapidly move off to
the northeast so any rain amounts would be fairly light and
mostly a tenth of an inch or less.

Behind the front, it will cool closer to average Friday with more
northwest winds that continue into Saturday. Any threat of a deep
low for the Great Basin for early next week is minimal--5% or
less. Almost all ensemble members keep a dry northwest flow with
a building ridge in the east Pacific. Temperatures look to remain
near average with the northwest winds Sunday and Monday. Then
they are likely to warm 10 degrees above average by Wednesday as
the vast majority of ensemble members bring the ridge axis close
to the coast. X

&&

.AVIATION...

VFR today with afternoon SW-W wind gusts around 20 kts at area
terminals 22-03Z. Continued VFR Thursday with winds more SW and
peak gusts of 30-35 kts and some light mtn wave turbulence. A few
thunderstorms are possible for west central Nevada with some small
hail and gusty winds to 40 kts, mainly near the KLOL-KNFL
terminals. This threat will remain east of the main forecast
terminals.

Thursday night winds briefly increase aloft with stronger mtn wave
turbulence possible along with localized LLWS. Lighter winds
Friday into Sunday from the N-NW with gusts 20-25 kts and
continued VFR. X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 5, 1:47 PM PDT, 1 minute before
Special Weather Statement
National Weather Service RENO NV
147 PM PDT Wed May 5 2021

NVZ001-004-070000-
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
and Imlay
147 PM PDT Wed May 5 2021

...STRONG THUNDERSTORM OUTFLOWS WITH AREAS OF SIGNIFICANT BLOWING
DUST POSSIBLE THURSDAY AFTERNOON AND EVENING...

Winds are expected to increase such that areas of blowing dust
are likely Thursday afternoon and evening to the east of dry lake
beds from Pershing County south to Mineral County. The worst
conditions are expected across Pershing County and north of
Highway 50 and east of Highway 95 into portions of Churchill
County where visibilities could drop below 1 mile at times.

In addition to dust from the increased winds, isolated thunderstorms
are expected Thursday afternoon and evening. Thunderstorms are
expected to be fairly dry, moving off to the north and northeast
rapidly with gusty outflow winds of 40-50 mph and only localized
rainfall. Gusty outflow winds could bring dust storm conditions
with visibilities rapidly falling below 1/2 mile, especially if a
line of thunderstorms creates a large area of strong outflow
winds. If you do get caught in low visibility due to blowing dust,
pull off the roadway safely and turn off all lights.

http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.